Your community will be instrumental in combating the opioid overdose epidemic at home and across the country. By participating in the first wave of The HEALing Communities Study, you are helping to bring hope and healing to neighbors near and far. Thank you for taking part in this initiative.
Each person has their own path to recovery from opioid use disorder, but research shows that medications for opioid use disorder offer the most effective treatment.
If people continue to misuse opioids despite negative consequences, they likely have an opioid use disorder. Here are some of the signs:
People who stop using opioids often relapse (return to use) if they do not use medication to help them. Stopping and then restarting opioid use increases the chance of dying from an overdose.
Medications can help people be successful in their recovery by:
The three main medications approved to treat opioid use disorder can:
You can discuss with a health care provider which one would work best for you. Here are things to consider:
Naloxone (also known as NARCAN® Nasal Spray) is a medicine that can save someone’s life if they are overdosing on opioids—whether it’s a prescription opioid medicine, heroin, or a drug containing fentanyl.
Naloxone quickly blocks and reverses the effects of an overdose. You can tell it is working because it quickly helps a person breathe normally. It is not a treatment for opioid addiction.
Signs of an opioid overdose include:
Carry naloxone with you every day. You can be a first responder. You can save a life.
For more information on laws that protect people who prescribe, carry, and use naloxone, please visit the Prescription Drug Abuse Policy System website.
Anyone—including you—can give naloxone to someone who is overdosing from a prescription opioid medicine, heroin, or a drug containing fentanyl. NARCAN® Nasal Spray is a ready-to-use, needle-free medicine that can be used without any special training. It requires no assembly and is sprayed into one nostril while the person lies on their back. The spray bottle (atomizer) is small and can fit in your pocket, purse, or glove compartment. Carry two spray bottles in case a second dose is needed.
Carrying naloxone does not mean that you are encouraging people to misuse opioids or other drugs. It just means that you are ready to save a life if they overdose.
If you or a loved one struggle with opioid use, you should have naloxone nearby. Ask your family and friends to carry it and let them know where your naloxone is, in case they need to use it.
People who previously used opioids and have stopped are at higher risk for an overdose. This includes people who have completed a detox program or have recently been released from jail, a residential treatment center, or the hospital. These people now have a lower tolerance for opioids and can overdose more easily.
Naloxone is very safe and saves lives. It can be given to anyone showing signs of an opioid overdose, even if you are not sure if they have used opioids. Naloxone is not addictive and cannot be used to get high.
NARCAN® Nasal Spray is an easy-to-use nasal spray packaged with two spray bottles (atomizers) in case a second dose is needed. A Quick Start guide in the box gives instructions and should be read in advance. People receiving naloxone kits that include a syringe and naloxone ampules or vials should receive a brief training on how to use it.
People with physical dependence on opioids may have signs of withdrawal within minutes after they are given naloxone, but this is normal and good because it means that the naloxone is helping the person to breathe again. Normal withdrawal symptoms can include headaches, changes in blood pressure, anxiety, rapid heart rate, sweating, nausea, vomiting, and tremors. These symptoms are not life threatening but can be uncomfortable.
Naloxone begins working within minutes after it is given and should help the person wake up and breathe again. After administering naloxone, put the person in the recovery position, on their side with arms forward, and upper leg bent at the knee in front of the body, somewhat like a sleep position. Further instructions can be found in the box with the NARCAN® Nasal Spray product, or online by searching for “recovery position.”
If the person does not respond to the first dose of naloxone within two to three minutes, a second dose should be given, after putting the person on their back again. Important: If using NARCAN® Nasal Spray, a second dose requires a second spray bottle (atomizer).
Naloxone works for 30 to 90 minutes, but because many opioids remain in the body longer than that, it is possible for a person to show signs of an overdose after naloxone wears off. Therefore, one of the most important steps is to call 911 so the person can receive medical attention to monitor their breathing and treat these possible effects. Wait for emergency personnel to arrive and be sure to tell them about the products and doses you gave the patient. Be sure to throw away all used spray bottles and naloxone products.
Stigma is the disapproval of, or discrimination against, a person based on a negative stereotype. Stigma often affects how people with opioid use disorder are treated, making it difficult for them to find jobs, places to live, and medical care. Even if unintentional, the hurtful words and actions of others can keep people who are struggling with addiction from getting help and staying in treatment for as long as they need it.
Many Americans incorrectly view opioid use disorder as a moral weakness or character flaw. In fact, it is a brain disease that can be treated.
Stigma leads some people to believe that taking medicine for opioid use disorder is “replacing one drug for another” and “not real recovery.” In fact, people who take FDA-approved medicines like buprenorphine (Suboxone®), naltrexone (Vivitrol®), and methadone are more likely to stay in recovery and enjoy healthy, productive lives.
The myth that addiction is a lack of willpower stops people from seeing their doctors and getting treatment that can help them rebuild their lives, relationships, and health.
As a result of harmful attitudes and stereotypes, people with addictions often face devastating consequences like discrimination in employment, loss of housing, and poor treatment from health care professionals.
Fear of being judged or discriminated against can keep people from getting the help they need and increase their chances of dying from an overdose.
You can make a difference by creating a stigma-free environment in your family, community, workplace, and/or health care setting.
Your community's page will be updated regularly throughout 2020. Subscribe to our email newsletter and stay informed about how your community is working together to reduce opioid overdose deaths.